Alert archive / New Mexico / Fire Weather Watches in 2021

Fire Weather Watch 9, NWS Midland/Odessa, TX

March 25, 20215 counties in New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this fire weather watch at Mar 25, 2021, 1:40 PM MDT for 5 counties in New Mexico; Culberson County, Texas. It took effect at Mar 26, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 25, 2021, 1:40 PM MDT (19:40 UTC)
In effect from
Mar 26, 2021, 12:00 PM MDT
Expired
Mar 26, 2021, 2:14 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 142 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS84 KMAF 251940
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
240 PM CDT Thu Mar 25 2021

NMZ116>119-TXZ270-271-273-261000-
/O.NEW.KMAF.FW.A.0009.210326T1800Z-210327T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson County-
240 PM CDT Thu Mar 25 2021 /140 PM MDT Thu Mar 25 2021/

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT 
WINDS OF 25 MPH OR MORE, AND HIGH FIRE DANGER FOR THE SOUTHEAST 
NEW MEXICO PLAINS, AND THE GUADALUPE AND DELAWARE MOUNTAINS...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains,
  Chavez Plains, Eddy Plains, Lea County, Guadalupe Mountains 
  Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern 
  Culberson County.

* TIMING... Friday afternoon through Friday evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. Higher
  winds in the mountains.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...3 to 4 in the plains and 7 to 8 in the mountains.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
801 
WWUS84 KMAF 260814
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
314 AM CDT Fri Mar 26 2021


NMZ116>119-TXZ270-271-273-270300-
/O.UPG.KMAF.FW.A.0009.210326T1800Z-210327T0300Z/
/O.NEW.KMAF.FW.W.0009.210326T1800Z-210327T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson County-
314 AM CDT Fri Mar 26 2021 /214 AM MDT Fri Mar 26 2021/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE
HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 25 MPH OR MORE, AND HIGH
FIRE DANGER ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND THE 
GUADALUPE AND DELAWARE MOUNTAINS...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chavez Plains, Eddy Plains, Lea, Guadalupe Mountains Above 
  7000 Feet, Guadalupe and Delaware Mountains and Eastern 
  Culberson County.

* TIMING...Friday afternoon through Friday evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. Higher
  winds in the mountains.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...3 in the plains and 6 in the mountains.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ272-270300-
/O.NEW.KMAF.FW.W.0009.210326T1800Z-210327T0300Z/
Van Horn and Highway 54 Corridor-
314 AM CDT Fri Mar 26 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT 
WINDS OF 25 MPH OR MORE, AND HIGH FIRE DANGER ACROSS PARTS OF
CULBERSON COUNTY AND THE HWY 54 CORRIDOR...


* AFFECTED AREA...Van Horn and Highway 54 Corridor.

* TIMING...Friday afternoon through Friday evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...4 or near critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this fire weather watch went out at Mar 25, 1:21 PM MDT, 19 minutes earlier.

Area forecast discussion, Mar 25, 1:21 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 PM CDT Thu Mar 25 2021

.DISCUSSION...
Today is a brief period between upper troughs... the next upper
trough will swing down into AZ Friday and into NM early Saturday.
This trough will swing across the region early Sunday morning with
high pressure building in behind that.  A broad trough will move
across the center of the country Wednesday and Thursday.

After a chilly morning temperatures today have climbed quickly under
sunny skies.  Lows tonight will be warmer than this morning and
mainly in the 40s.  Temperatures will be much warmer Friday due to
leeside trough and SW wind ahead of the upper trough... readings
should make it into the 80s across much of the region with 90s along
the Rio Grande.  Saturday should be a few degrees cooler before a
cold front blows into the area during the afternoon and passes
through the region overnight.  Highs Sunday in the 60s. Temperatures
warm back to around normal on Monday and climb into the 80s Tuesday
before another front early arrives Wednesday.

Wind speeds should be a little higher Friday ahead of the upper
trough... could see marginal High Wind conditions in the
Guadalupes.  Increased wind speeds Friday but did not issue a watch
for the mountains as it looks like may fall short of meeting
criteria.

Will have a chance of thunderstorms Sunday then a possibility of
showers Thursday and Friday

&&

.FIRE WEATHER...
Near critical to critical fire weather conditions are anticipated on
Friday across the Guadalupe and Delaware Mountains and southeast New
Mexico plains where a Fire Weather Watch is in effect. Relative
humidity values less than 15 percent combined with 20 ft winds at 20
kts or greater are expected to develop across this region as the low-
level thermal ridge strengthens Friday afternoon. RFTI values are
expected to peak at 3-4 in the plains and 7-8 in the mountains. ERCs
are mainly in the 50th-70th percentile range, however 100 hr fuels
will continue to dry out due to poor overnight moisture recovery.
Dry conditions will continue into Saturday, but temperatures will
cool as a Pacific front moves through the region late in the day.
Post frontal winds will be strongest across southeast New Mexico and
the western Permian Basin. Depending on the timing of the Pacific
front and associated strong winds, there could be a brief window of
near critical to critical fire weather on Saturday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  80  48  77 /   0   0   0   0
Carlsbad                       41  77  43  72 /   0   0   0   0
Dryden                         48  87  53  85 /   0   0   0   0
Fort Stockton                  47  82  49  78 /   0   0   0   0
Guadalupe Pass                 40  67  43  64 /   0   0   0   0
Hobbs                          40  73  41  70 /   0   0   0   0
Marfa                          29  75  34  73 /   0   0   0   0
Midland Intl Airport           46  81  47  77 /   0   0   0   0
Odessa                         45  81  47  77 /   0   0   0   0
Wink                           41  81  43  77 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24/72
Hazardous weather outlook, Mar 25, 1:41 AM MDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 AM CDT Thu Mar 25 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-260745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
241 AM CDT Thu Mar 25 2021 /141 AM MDT Thu Mar 25 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near critical to critical fire weather conditions may develop Friday
and Saturday afternoon across the Guadalupe and Delaware Mountains,
Southeast New Mexico, the lower elevations of the Trans Pecos, and
western Permian Basin.

High winds will be possible across the Guadalupe and Delaware
Mountains Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Fire Weather Watches in New Mexico, 2021Fire Weather Watches in Texas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.